Monday, May 19, 2014
balding and ravenous
For the past couple of years my thyroid numbers have been slipping. That may have been the reason that my energy level has been down. Even after a good night's sleep I felt tired. Not sleepy; tired out. My appetite ~ never very big ~ was almost nil and thus my weight has been too low. My wonderful doc said she thought it was time for thyroid replacement meds. So four weeks ago I started on some magic potion called Levothyroxine. One each morning, one hour before eating or drinking. So far, so good.
What has happened over this past month? Is it working? On the plus side, I have much more energy, and I am sleeping much better; no waking at 2 am, unable to get back to sleep until five. I've put on about 4 pounds. BUT, on the minus side are the very side effects the doctor warned me about. I am ravenously hungry all the time. This whole concept of stuffing myself with food is completely foreign. I've spent my whole life as a light eater; not picky, just a gastro minimalist. Suddenly I can't get enough and have to consciously remind myself that I'm not really hungry, that I just ate and don't need to eat everything in the fridge or on the shelf. Even though my metabolism is working more efficiently and effectively, I can't possibly need that much fuel.
The other minus is the hair loss. It's temporary (so I was told) but still a tad unsettling. I was told before I started on the meds to expect it and, in fact, I cut my hair quite short to avoid finding clumps of shed hair on my pillow. I can tell by running my fingers through my hair that it is getting thin. I remember years ago when daughter Cait had her overactive thyroid irradiated that she had hair loss, and she started out with far more than I had to begin with. But it all grew back.
I haven't had any of the other side effects enumerated on various medical sites or in the literature. So if I'm just bald and fat, that's enough.